Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 9, NWS Aberdeen, SD

August 23, 2018Faulk County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 23, 2018, 6:29 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2018, 6:29 PM CDT (23:29 UTC)
Expired
Aug 23, 2018, 7:00 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Faulk County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:29 PM CDTTORNADO19 S Seneca, SDA BRIEF TORNADO OCCURRED IN AN OPEN FIELD ON THE NORTH SIDE OF 180TH STREET. NO DAMAGE FOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WFUS53 KABR 232329
TORABR
SDC049-059-069-240000-
/O.NEW.KABR.TO.W.0009.180823T2329Z-180824T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
629 PM CDT THU AUG 23 2018

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northwestern Hand County in central South Dakota...
  Northeastern Hyde County in central South Dakota...
  Southwestern Faulk County in north central South Dakota...

* Until 700 PM CDT.

* At 628 PM CDT, a confirmed tornado was located 15 miles west of
  Polo, or 19 miles north of Highmore, moving northeast at 20 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Hand...northeastern Hyde and southwestern Faulk
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4473 9947 4481 9952 4493 9930 4477 9916
TIME...MOT...LOC 2328Z 234DEG 17KT 4480 9943 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Connelly
2 follow-up statements
828 
WWUS53 KABR 232339
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
639 PM CDT THU AUG 23 2018

SDC049-059-069-240000-
/O.CON.KABR.TO.W.0009.000000T0000Z-180824T0000Z/
Hand SD-Hyde SD-Faulk SD-
639 PM CDT THU AUG 23 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN HAND...NORTHEASTERN HYDE AND SOUTHWESTERN FAULK
COUNTIES...
    
At 638 PM CDT, a confirmed tornado was located 13 miles west of Polo,
or 18 miles southwest of Faulkton, moving northeast at 20 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Hand...northeastern Hyde and southwestern Faulk
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4478 9940 4485 9944 4493 9930 4480 9918
TIME...MOT...LOC 2338Z 234DEG 17KT 4483 9937 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Connelly
853 
WWUS53 KABR 232356
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
656 PM CDT THU AUG 23 2018

SDC049-059-069-240006-
/O.EXP.KABR.TO.W.0009.000000T0000Z-180824T0000Z/
Hand SD-Hyde SD-Faulk SD-
656 PM CDT THU AUG 23 2018

...THE TORNADO WARNING FOR NORTHWESTERN HAND...NORTHEASTERN HYDE AND
SOUTHWESTERN FAULK COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4478 9940 4485 9944 4493 9930 4480 9918
TIME...MOT...LOC 2356Z 234DEG 17KT 4488 9928 

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:35 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 23, 3:35 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 PM CDT Thu Aug 23 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 335 PM CDT Thu Aug 23 2018

Some initial short wave trough scattered showers/isolated storms
were lifting northeast this afternoon through north central into
northeast SD. These will continue to lift in ND through the
afternoon. The main area of convection was moving into western SD
this afternoon with a jet streak/short wave trough coming around the
base of the larger closed upper low pressure area. The surface
analyses showed a low pressure area near the PIR area with a warm
front extending south southeast from it. As this short wave
trough/upper low pressure area moves east tonight, expect showers
and thunderstorms to develop/expand eastward across our cwa. There
remains a slight risk of severe weather mainly west of the James
Valley into this evening. East of the James Valley has little to no
risk with stable ll lapse rates along with the cooler air and low
clouds. Central and north central SD will have the best chances
where low and mid level lapse rates are better along with more
sunshine and instability. Although, the deep layer shear was
marginal this afternoon generally less than 30 knots for the 0-6km
shear. Made adjustments to weather and pops through the night into
Friday. Low clouds should remain across much of the east into
Friday. Left the pops in for the eastern cwa for Friday as the upper
low pressure area moves east and winds become northwest over the
entire cwa. It will remain cooler than average across the east with
mid 70s for highs. Central South Dakota should be mostly sunny on
Friday with mid 80s for highs.

.LONG TERM...(Friday Evening through Thursday)
Issued at 335 PM CDT Thu Aug 23 2018

The main focus for this forecast period will be chances of
precipitation, mainly from the end of the week through early next
week.

Some weak upper level ridging is expected to be in place across the
Dakotas as the period begins, but it will be short lived. An upper
level trough is progged to work from the PAC NW toward our region
during the weekend. Model consensus indicates that it will be mostly
weak in nature. The surface reflection during the weekend shows a
cold front will slide through the region during the middle of the
weekend. Low end chances for showers and storms will be scattered
across the cwa by Saturday night through Sunday.

A stronger mid level trough is expected to slide into the region by
late in the weekend through Tuesday. A surface low and associated
frontal boundaries are anticipated to move through the area Sunday
night through Tuesday. Higher chances for precip will exist in our
cwa during that time. Temperature trends this period look to remain
at or above normal through early next week. After this system moves
through early next week, temperatures should cool to near to
slightly below normal for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 101 PM CDT Thu Aug 23 2018

Surface front will bring a few showers and thunderstorms through
the TAF period. Some of these storms may be severe. Expect spotty
MVFR conditions associated with these storms lowering cigs/vis this
afternoon and evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...ALD
Hazardous weather outlook, Aug 23, 4:33 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Thu Aug 23 2018

SDZ003>005-009-010-015>017-033>037-045-048-051-240945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Thu Aug 23 2018 /333 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-240945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
433 AM CDT Thu Aug 23 2018

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon through tonight. A few
storms could become strong to severe late this afternoon through this
evening, mainly between the Missouri River to the James River.
Strong winds and large hail will be the main threats, along with
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday. However, severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

In the hours before

Local storm report, Aug 23, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 N HOVEN               45.27N 99.78W
08/23/2018  E1.75 INCH       WALWORTH           SD   PUBLIC

            MOST HAILSTONES WERE AROUND NICKLE SIZED,
            BUT A COUPLE TO GOLF BALL DIAMETER WERE ALSO
            OBSERVED. RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:30 PM CDTSevere Thunderstorm WarningABRPotter30 min
Aug 23, 6:00 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth30 min
Aug 23, 6:24 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde36 min
Aug 23, 6:38 PM CDTSevere Thunderstorm WarningABRJones54 min
Aug 23, 6:50 PM CDTSevere Thunderstorm WarningABRCorson25 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.